Alert archive / Alabama / River Flood Warnings in 2014

River Flood Warning 4, NWS Birmingham, AL

March 28, 2014Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 28, 2014, 9:00 AM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Mar 29, 2014, 3:34 PM CDT. It was in force for 68 hr.

The area

The outline as issued.

The facts

Issued
Mar 28, 2014, 9:00 AM CDT (14:00 UTC)
In effect from
Mar 29, 2014, 3:34 PM CDT
Expired
Apr 1, 2014, 11:47 AM CDT
In force
68 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.18 ft at Mar 28, 2014, 1:00 AM CDT.

actionminormoderate909510003/2803/2903/3003/3104/0104/02
Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WGUS44 KBMX 281400
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
900 AM CDT FRI MAR 28 2014

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM AFFECTING GREENE...HALE 
  AND MARENGO COUNTIES.

.HEAVY RAINFALL OCCURRED ACROSS THE BLACK WARRIOR BASIN OVERNIGHT AND
IS PRODUCING RISES ALONG THE RIVER. A FLOOD WARNING IS NOW IN EFFECT 
FOR MINOR FLOODING AT THE LOWER BLACK WARRIOR RIVER AT THE SELDEN 
LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY SATURDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-290200-
/O.NEW.KBMX.FL.W.0004.140329T2034Z-140401T1647Z/
/WLDA1.1.ER.140329T2034Z.140330T1800Z.140401T0447Z.NO/
900 AM CDT FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM SATURDAY AFTERNOON TO TUESDAY MORNING...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT 8:15 AM FRIDAY THE STAGE WAS 78.2 FEET. 
* FLOOD STAGE IS 90 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SATURDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 93.8 FEET BY EARLY SUNDAY AFTERNOON. THE 
  RIVER WILL THEN FALL BELOW FLOOD STAGE BY MONDAY NIGHT.
* IMPACT...AT 94 FEET...SOME SECONDARY ROADS IN THE AREA BEGIN TO 
  FLOOD.  AT 90 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 
  FEET.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
1 follow-up statement
053 
WGUS84 KBMX 281946
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT FRI MAR 28 2014


...THE FLOOD WARNING IS CANCELLED FOR THE BLACK WARRIOR RIVER AT 
SELDEN LOCK AND DAM...

HEAVY RAINFALL OCCURRED ACROSS THE BLACK WARRIOR BASIN OVERNIGHT AND
IS PRODUCING RISES ALONG THE RIVER. ALTHOUGH A FLOOD WARNING WAS ISSUED 
THIS MORNING FOR MINOR FLOODING AT SELDEN LOCK AND DAM...ADDITIONAL 
FORECAST DATA NOW SUGGEST THAT THE RIVER SHOULD CREST 2 FEET BELOW 
FLOOD STAGE EARLY SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN. 

&&

ALC063-065-091-282016-
/O.CAN.KBMX.FL.W.0004.000000T0000Z-140401T1647Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
246 PM CDT FRI MAR 28 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* AT 2:15 PM FRIDAY THE STAGE WAS 81.1 FEET. 
* FLOOD STAGE IS 90.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 88.2 FEET 
  EARLY SUNDAY MORNING.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 28, 6:54 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 28, 6:54 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 AM CDT FRI MAR 28 2014

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...

CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL TROUGH AXIS MOVING
EAST ACROSS THE GREAT LAKES...WITH ANOTHER TROUGH DEVELOPING FURTHER
WEST. AT THE SURFACE...THE LOW PRESSURE IS CENTERED OVER
MINNESOTA...WITH A COLD FRONT TRAILING TO THE SOUTHWEST INTO
NORTHWEST TEXAS. SOUTHERLY FLOW HAS PROVIDED AN INCREASE IN
MOISTURE...WITH SURFACE DEWPOINTS RISING INTO THE MID 50S ACROSS
CENTRAL ALABAMA. SEVERAL SHORTWAVES HAVE DEVELOPED...MOVING TO THE
NORTHEAST AROUND THE BASE OF THE BROAD UPPER LEVEL TROUGH. THIS HAS
SPARKED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE LOWER
MISSISSIPPI VALLEY.

CENTRAL ALABAMA CURRENTLY SITS IN AN AREA OF WEAK LOW LEVEL
CONVERGENCE...IN THE PROXIMITY OF THE 850 MB JET. THIS HAS PROVIDED
ENOUGH LIFT TO SUSTAIN ELEVATED THUNDERSTORMS. WHILE MODEST SHEAR
ACROSS THE AREA WILL HELP TO KEEP THUNDERSTORMS GOING...STILL NOT
EXPECTING SEVERE WEATHER WITH THIS ROUND OF ACTIVITY...SINCE THE
ATMOSPHERE IS RELATIVELY STABLE ACROSS CENTRAL ALABAMA...AND MUCH OF
THE UPPER LEVEL SUPPORT REMAINS WELL TO THE NORTH. CONVECTION ALONG
THE GULF COAST WILL DEVELOP THIS MORNING AND MOVE TO THE
EAST...EFFECTIVELY CUTTING OFF MOISTURE ACROSS CENTRAL ALABAMA THIS
AFTERNOON. THIS WILL ALLOW FOR A BREAK IN THE PRECIPITATION FOR
SEVERAL HOURS...ESPECIALLY ACROSS THE WEST...WHERE BREAKS IN THE
CLOUD COVER MAY ALLOW TEMPERATURES TO REACH INTO THE MID 70S. THE
ACTIVITY ACROSS THE EAST MAY CONTINUE INTO THE EARLY AFTERNOON
HOURS...LIMITING THE AMOUNT OF DIURNAL HEATING WHICH WILL REDUCE THE
AMOUNT OF INSTABILITY.

THE UPPER LOW TO THE WEST WILL AMPLIFY THROUGHOUT THE DAY...PUSHING
THE COLD FRONT TO THE EAST. AS THE FRONT MOVES ACROSS THE
ARKLATEX...A SURFACE LOW WILL DEVELOP AND MOVE TO THE
NORTHEAST...TRACKING JUST TO THE NORTH OF MARION COUNTY DURING THE
EARLY MORNING HOURS ON SATURDAY. MEANWHILE...ACTIVITY ALONG THE
GULF COAST WILL LIKELY MOVE TO THE EAST...ALLOWING MOISTURE
TRANSPORT INTO CENTRAL ALABAMA TO INCREASE THIS EVENING. DO TO
THIS INCREASE IN MOISTURE...HAVE INCREASED POPS FOR THE OVERNIGHT
PERIOD TO DEFINITE ACROSS THE CWA. THE FRONT WILL ENTER CENTRAL
ALABAMA BY 12Z ON SATURDAY AND MOVE QUICKLY TO EAST...FINALLY
EXITING TO THE EAST DURING THE AFTERNOON...WITH DRYING BEHIND THE
FRONT.

UNFORTUNATELY...CONFIDENCE IS STILL ON THE LOW SIDE REGARDING SEVERE
WEATHER TONIGHT. HOWEVER SEVERAL THINGS WITH THE CURRENT GUIDANCE
SUGGEST AT LEAST AN INCREASE IN THE COVERAGE OF SEVERE WEATHER
ACROSS THE WEST...NAMELY...THE TRACK OF THE LOW...AND THE INCREASE
IN MOISTURE. THE CLOSE PROXIMITY OF THE SURFACE LOW WILL KEEP THE
INCREASED THREAT FOR SEVERE THUNDERSTORMS...ESPECIALLY ACROSS THE
NORTHWEST. ALSO...WITH THE REDUCING COVERAGE OF PRECIPITATION THIS
AFTERNOON ACROSS THE WEST...IT SEEMS LIKELY THAT OUR TEMPERATURES
WILL SURGE INTO THE MID 70S...WITH DEWPOINTS RISING AS HIGH AS THE
MID 60S. THEREFORE...WE SHOULD SEE SURFACE BASED INSTABILITY
SUFFICIENT ENOUGH TO SUPPORT STRONG UPDRAFTS. THE 0-6 KM SHEAR
ASSOCIATED WITH THIS SYSTEM HAS NOT BEEN A PROBLEM OVER THE LAST
COUPLE OF DAYS...AND STILL LOOKS TO BE ABOVE 50 KTS. THE GOOD NEWS
IS THAT LOW LEVEL SHEAR IS STILL RELATIVELY LOW AND DOES NOT
APPEAR TO BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF TORNADOES.
WITH ALL OF THAT SAID...WILL CONTINUE WITH THE THINKING THAT
SEVERE THUNDERSTORM ACTIVITY TO THE WEST OF OUR AREA WILL MOVE
INTO CENTRAL ALABAMA...IN AN ENVIRONMENT THAT WILL BE CONDUCIVE TO
CONTINUE THE WIND AND HAIL THREAT. THIS THREAT DIMINISHES AS WE
MOVE FURTHER EAST...DUE TO THE STABLE ATMOSPHERE. ONE THING TO
NOTE IS THAT IF THE ACTIVITY CONTINUES ACROSS THE WEST THROUGH THE
AFTERNOON...THE HIGH INSTABILITIES MAY NOT BE REALIZED. THIS COULD
REDUCE THE THREAT OF SEVERE WEATHER FOR AREAS FURTHER SOUTH OF THE
SURFACE LOW. ADDITIONALLY...IT LOOKS LIKE ISOLATED FLASH FLOODING
WILL BE POSSIBLE THIS EVENING. RAINFALL RATES HAVE BEEN FAIRLY
HIGH WITH THE CURRENT ACTIVITY. ADDITIONAL HEAVY RAINFALL WITH THE
ACTIVITY TONIGHT WILL ONLY ADD TO THE ALREADY MOIST SOIL...CAUSING
AN INCREASE IN SURFACE RUNOFF. VEGETATION GROWTH IS HIGHER...WHICH
MAY LIMIT WIDESPREAD FLASH FLOODING.

73

.LONG TERM...

BEHIND THE SECOND WAVE SATURDAY...WE WILL CLEAR OUT FOR GENERALLY
THE REST OF THE PERIOD. COOLEST DAYS WILL BE SUNDAY AND WARMING EACH
DAY AS WE WORK THROUGH MIDWEEK. IN FACT BY TUESDAY AFTERNOON...WE
COULD BE LOOKING AT SOME LOWER 80S IN THE SOUTH.

THE NEXT COLD FRONT BEGINS TO WORK TOWARD THE AREA WEDNESDAY BUT
SHOULD REMAIN WEST OF HERE THROUGH THURSDAY MORNING. DID ADD IN A
SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS THE WEST
AS THIS AREA WILL BE CLOSER TO THE PROXIMITY OF THE FRONT AND HAD
SOME LIFT. BY THURSDAY THE FRONT SHOULD BEGIN TO WORK THROUGH THE
AREA. WILL SEE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT ON
THURSDAY AFTERNOON WITH SOME LIKELY BEING AT LEAST STRONG IF NOT
SEVERE. LATEST GFS HAS SPED UP THE OVERALL ONSET TO MATCH THAT OF THE
EURO 12Z RUN AND IS FAIRLY CLOSE WITH THE LATEST EURO AS WELL. THIS
SYSTEM WILL NEED TO BE WATCHED OVER THE NEXT FEW UPDATES AS IT
APPEARS TO BE ALMOST A DUPLICATE COPY OF THE CURRENT TWO WAVE
SYSTEM...BUT THIS TIME MORE INSTABILITY. WILL GO AHEAD AND BEGIN THE
MENTION IN THE HWO WITH A LOW CONFIDENCE AS WE AWAIT MORE AGREEMENT
IN THE TIMING OVER THE NEXT SEVERAL DAYS.

16

&&

.AVIATION...
12Z TAF DISCUSSION.

WIDESPREAD RAIN OUT THERE THIS MORNING. THE OVERALL TREND IS FOR A
MESSY FORECAST WITH LOW CIGS...MVFR/IFR...THROUGHOUT THE NEXT 24
HOURS. BEST FLIGHT CONDITIONS ARE RIGHT NOW AND WILL BE AGAIN
POSSIBLE THIS AFTERNOON AROUND 21Z. ONCE THIS FIRST ROUND CLEARS
THIS MORNING/AFTERNOON THE NEXT ROUND IS NOT EXPECTED UNTIL AFTER
6Z NORTHWEST TO SOUTHEAST. THUNDERSTORMS ARE LIKELY WITH THE NEXT
ROUND OVERNIGHT.

16

&&

.HYDROLOGY...

OVERALL A SWATCH OF 2 TO 3 INCHES OF RAIN HAS FALLEN IN SOUTHWEST
ALABAMA SINCE MIDNIGHT. THE REST OF THE AREA HAS GENERALLY SEEN 1
TO 2 INCHES NORTH OF I-85. AN ADDITIONAL 1 INCH IS STILL POSSIBLE
UNTIL THE RAIN MOVES OUT. WE COULD SEE SOME LOCALIZED FLOODING IN
THE SOUTHWEST BUT NOT ENOUGH TO WARRANT A WATCH AT THIS TIME.

AS THE NEXT BAND OF SHOWERS AND STORMS DEVELOP WITH THE FRONT
LATER TONIGHT WE WILL SEE THIS RAIN MOVE OVER THE ALREADY
SATURATED AREAS. WITH THAT SAID THE VEGETATION DEVELOPMENT IS
GOING TO HELP SOAK IN THE RAIN A LITTLE MORE AND HELP TEMPER ANY
FLOODING POTENTIAL. WEILL NEED TO MONITOR THE RAINS THIS EVENING
AND SEE IF ANY TRAINING DEVELOPS BUT WE SHOULD HAVE ENOUGH TIME TO
DRY OUT SOME TO REDUCE THE FLOODING POTENTIAL.

WITH ALL THAT SAID THERE DEFINITELY COULD BE SOME RISES ON THE
RIVES AND SMALL BASINS AND WE COULD SEE SOME STREAMS REACH FULL
BANKS BEFORE ALL IS SAID AND DONE SATURDAY MORNING. WILL CONTINUE
TO MONITOR THE TRENDS AND MAKE ADJUSTMENTS AS NEEDED.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  58  66  38  68 / 100  80  50   0   0
ANNISTON    67  58  68  40  70 / 100  80  60   0   0
BIRMINGHAM  70  59  67  39  69 / 100  80  30   0   0
TUSCALOOSA  74  61  69  41  70 /  70  80  20   0   0
CALERA      70  60  68  41  69 / 100  80  30   0   0
AUBURN      67  58  72  41  68 /  80  80  70   0   0
MONTGOMERY  72  63  74  44  72 /  90  80  60   0   0
TROY        71  62  75  43  73 /  80  80  70   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 28, 6:03 AM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 AM CDT FRI MAR 28 2014

ALZ011>015-017>050-291115-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
603 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

LOCALIZED FLOODING WILL CONTINUE TO BE POSSIBLE ALONG AND
SOUTHWEST OF A CARROLLTON TO BROOKWOOD TO SELMA LINE THROUGH NOON
OR UNTIL THE RAIN MOVES OUT OF THE AREA. THIS AREA HAS ALREADY
SEEN UP TO 2 INCHES OF RAIN AND MAY SEE AN ADDITIONAL INCH OF RAIN
THROUGH THE MORNING. WIDESPREAD FLOODING IS NOT ANTICIPATED.

THE SECOND ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
TONIGHT. IT APPEARS THAT THERE MAY TWO AREAS OF CONCERN THAT
COMBINED COVER THE ENTIRE WESTERN HALF OF CENTRAL ALABAMA. THE
MAIN THREAT WITH THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS. MOST OF THE ACTIVITY SHOULD BE ENDING EARLY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER COLD FRONT WILL BEGIN TO MOVE INTO THE AREA THURSDAY.
THERE ARE STILL SOME TIMING DIFFERENCES TO BE WORKED OUT BETWEEN
MODELS...BUT AT THIS TIME IT APPEARS THAT DAMAGING WINDS AND LARGE
HAIL WILL ONCE AGAIN BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT AS WELL AS THURSDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:50 AM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Mar 28, 5:44 AM CDTAreal Flood AdvisoryBMXHale, Pickens, Tuscaloosa61 min
Mar 28, 6:12 AM CDTAreal Flood WarningBMXGreene, Hale6 hr
Mar 28, 6:39 AM CDTAreal Flood WarningBMXSumter6 hr
Mar 28, 8:56 AM CDTRiver Flood WarningBMXSumter4 days

Nearby

River Flood Warnings in Alabama, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.